Discontinuity of the magnetization in one-dimensional 1/|x-y|2 Ising and Potts models

M. Aizenman, J. T. Chayes, L. Chayes, C. M. Newman

Research output: Contribution to journalArticle

Abstract

Results from percolation theory are used to study phase transitions in one-dimensional Ising and q-state Potts models with couplings of the asymptotic form Jx,y≈ const/|x-y|2. For translation-invariant systems with well-defined limx→∞x2Jx=J+ (possibly 0 or ∞) we establish: (1) There is no long-range order at inverse temperatures β with βJ+≤1. (2) If βJ+>q, then by sufficiently increasing J1 the spontaneous magnetization M is made positive. (3) In models with 0<J+<∞ the magnetization is discontinuous at the transition point (as originally predicted by Thouless), and obeys M(βc)≥1/(βcJ+)1/2. (4) For Ising (q=2) models with J+<∞, it is noted that the correlation function decays as 〈σxσy〉(β)≈c(β)/|x-y|2 whenever β<βc. Points 1-3 are deduced from previous percolation results by utilizing the Fortuin-Kasteleyn representation, which also yields other results of independent interest relating Potts models with different values of q.

Original languageEnglish (US)
Pages (from-to)1-40
Number of pages40
JournalJournal of Statistical Physics
Volume50
Issue number1-2
DOIs
StatePublished - Jan 1988

Fingerprint

Potts Model
Magnetization
Ising model
Ising Model
Discontinuity
discontinuity
Ising
magnetization
Percolation Theory
Long-range Order
Well-defined
Correlation Function
Phase Transition
transition points
Decay
Invariant
Model
decay
temperature

Keywords

  • 1/r interactions one dimension
  • discontinuous transition
  • Fortuin-Kasteleyn representation
  • Ising model
  • percolation
  • Potts models
  • Thouless effect

ASJC Scopus subject areas

  • Statistical and Nonlinear Physics
  • Physics and Astronomy(all)
  • Mathematical Physics

Cite this

Discontinuity of the magnetization in one-dimensional 1/|x-y|2 Ising and Potts models. / Aizenman, M.; Chayes, J. T.; Chayes, L.; Newman, C. M.

In: Journal of Statistical Physics, Vol. 50, No. 1-2, 01.1988, p. 1-40.

Research output: Contribution to journalArticle

@article{c7f5aba455ef4c438d29d1b7acb71d11,
title = "Discontinuity of the magnetization in one-dimensional 1/|x-y|2 Ising and Potts models",
abstract = "Results from percolation theory are used to study phase transitions in one-dimensional Ising and q-state Potts models with couplings of the asymptotic form Jx,y≈ const/|x-y|2. For translation-invariant systems with well-defined limx→∞x2Jx=J+ (possibly 0 or ∞) we establish: (1) There is no long-range order at inverse temperatures β with βJ+≤1. (2) If βJ+>q, then by sufficiently increasing J1 the spontaneous magnetization M is made positive. (3) In models with 0<J+<∞ the magnetization is discontinuous at the transition point (as originally predicted by Thouless), and obeys M(βc)≥1/(βcJ+)1/2. (4) For Ising (q=2) models with J+<∞, it is noted that the correlation function decays as 〈σxσy〉(β)≈c(β)/|x-y|2 whenever β<βc. Points 1-3 are deduced from previous percolation results by utilizing the Fortuin-Kasteleyn representation, which also yields other results of independent interest relating Potts models with different values of q.",
keywords = "1/r interactions one dimension, discontinuous transition, Fortuin-Kasteleyn representation, Ising model, percolation, Potts models, Thouless effect",
author = "M. Aizenman and Chayes, {J. T.} and L. Chayes and Newman, {C. M.}",
year = "1988",
month = "1",
doi = "10.1007/BF01022985",
language = "English (US)",
volume = "50",
pages = "1--40",
journal = "Journal of Statistical Physics",
issn = "0022-4715",
publisher = "Springer New York",
number = "1-2",

}

TY - JOUR

T1 - Discontinuity of the magnetization in one-dimensional 1/|x-y|2 Ising and Potts models

AU - Aizenman, M.

AU - Chayes, J. T.

AU - Chayes, L.

AU - Newman, C. M.

PY - 1988/1

Y1 - 1988/1

N2 - Results from percolation theory are used to study phase transitions in one-dimensional Ising and q-state Potts models with couplings of the asymptotic form Jx,y≈ const/|x-y|2. For translation-invariant systems with well-defined limx→∞x2Jx=J+ (possibly 0 or ∞) we establish: (1) There is no long-range order at inverse temperatures β with βJ+≤1. (2) If βJ+>q, then by sufficiently increasing J1 the spontaneous magnetization M is made positive. (3) In models with 0<J+<∞ the magnetization is discontinuous at the transition point (as originally predicted by Thouless), and obeys M(βc)≥1/(βcJ+)1/2. (4) For Ising (q=2) models with J+<∞, it is noted that the correlation function decays as 〈σxσy〉(β)≈c(β)/|x-y|2 whenever β<βc. Points 1-3 are deduced from previous percolation results by utilizing the Fortuin-Kasteleyn representation, which also yields other results of independent interest relating Potts models with different values of q.

AB - Results from percolation theory are used to study phase transitions in one-dimensional Ising and q-state Potts models with couplings of the asymptotic form Jx,y≈ const/|x-y|2. For translation-invariant systems with well-defined limx→∞x2Jx=J+ (possibly 0 or ∞) we establish: (1) There is no long-range order at inverse temperatures β with βJ+≤1. (2) If βJ+>q, then by sufficiently increasing J1 the spontaneous magnetization M is made positive. (3) In models with 0<J+<∞ the magnetization is discontinuous at the transition point (as originally predicted by Thouless), and obeys M(βc)≥1/(βcJ+)1/2. (4) For Ising (q=2) models with J+<∞, it is noted that the correlation function decays as 〈σxσy〉(β)≈c(β)/|x-y|2 whenever β<βc. Points 1-3 are deduced from previous percolation results by utilizing the Fortuin-Kasteleyn representation, which also yields other results of independent interest relating Potts models with different values of q.

KW - 1/r interactions one dimension

KW - discontinuous transition

KW - Fortuin-Kasteleyn representation

KW - Ising model

KW - percolation

KW - Potts models

KW - Thouless effect

UR - http://www.scopus.com/inward/record.url?scp=0002205186&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0002205186&partnerID=8YFLogxK

U2 - 10.1007/BF01022985

DO - 10.1007/BF01022985

M3 - Article

AN - SCOPUS:0002205186

VL - 50

SP - 1

EP - 40

JO - Journal of Statistical Physics

JF - Journal of Statistical Physics

SN - 0022-4715

IS - 1-2

ER -